Statins are a well known group of prescription drugs that are given to lower the level of bad or LDL cholesterol in patients with hyperlipidemia. The goal is to prevent and treat cardiovascular disorders. One of the most commonly used statin is Atorvastin (commercially sold as Lipitor).
However, long term use of these drugs can cause harm to the muscles resulting in potentially dangerous signs and symptoms. According to both, the American College of Cardiology as well as the American Heart Association, there exist at least three different kinds of muscle afflictions linked with the use of statins.
This covers muscle weakness and/ or pain (sans hike in the level of creatinine kinase) called myalgia, myositis (myopathy and rise in CK level) and lastly rhabdomyolysis. In the latter condition, the level of creatine kinase or CK can go up to ten times the normal value. The potential risk factors associated with statin induced muscle damage can range from adancing age, diabetes, excessive consumption of alcohol, liver disorder to hypothyroidism and long standing renal insufficiency.
Although a precise treatment plan has not yet been established, there are a few helpful treatment options for muscle damage induced by statin.
Tips On How to Treat Muscle Damage Caused By Statins
Seek Medical Opinion
It is essential that you consult a trusted physician or specialist, especially if you have been experiencing muscle weakness along with pain. In such cases, the doctor is most likely to take complete medical history so as to gauge the patient’s predisposition towards myotoxicity or myopathy. This will also be accompanied by complete physical examination and many a time, blood sample may be drawn to note the level of thyroid stimulating hormone (TSH) and creatine kinase (CK).
If the results do not show any elevation in creatine kinase, it is safe to continue the statin therapy, but at a lower dose with careful monitoring at frequent intervals. On the other hand, if tests confirm that the use of statin is causing muscle related problems, ask the doctor to prescribe another medication. Once the use of statin is discontinued, the symptoms are most likely to resolve in a time span of one to four weeks.
If you are experiencing muscle related complaints, your doctor will advise you to take adequate physical rest. Therefore, take a break from your schedule or strenous physical activities and give time to the affected or weakened muscle to recover completely. In case of mild muscle rupture or moderate to severe pain, you may be given a brace that helps restrict excessive movement.
Use An Ice Pack
One of the simplest ways to relive pain and inflammation in the muscles is to compress an ice pack against the affected muscles. Do not leave the ice pack on for more than fifteen minutes and repeat application after every few hours.
Ice therapy is advisable for the initial two to three days post the initiation of symptoms. Under no circumstances should you place the ice directly in contact with your skin.
It is safe to take medicines, such as Ibuprofen or Naproxen at an interval of 6 to 8 hours. Continue taking these medicines each day till the muscle pain and discomfort drops and lie within the level of tolerance.
Heat and Massage Helps
Once the inflammation subsides, one can make use of a heating pad for pain relief. The increased blood flow maintains a constant supply of nutrients and oxygen that are imperative for healing to establish. Do not use the heat providing apparatus for more than fifteen or twenty minutes.
If possible, gently massage the affected muscle area so as to get relaxation and relief. This helps control nocturnal cramping as well as muscle fatigue. Another alternative is to perform stretching exercises that accelerate the flow of blood and prevents loss of flexibity. Such exercises must be done daily.
Role Of Coenzyme Q10
The use of statins has been proved to favour depletion in the level of an enzyme called ubiquinone. This type of an acquired deficiency may tend to allow statin induced myopathy to progress (owing to limited mitochondrial energy production). Thus, this type of deficincy must be fulfilled via dietary sources as well as other types of supplements.
Avoid Grapefruit Juice
Although unconfirmed, it is believed that certain chemicals present in grapefruit juice are capable of affecting the ability of liver to fully metabolize statin. If so happens, the blood level of statin increases which further escalates the risk of myopathy. Therefore, patients who are taking statin therapy must not consume grapefruit juice.